Do not Mix Antibiotics with Hypertension Drugs!
Those who are taking antihypertensive medication classes of calcium antagonists (calcium channel blockers) is not recommended to consume antibiotics because it can cause blood pressure to fall dramatically.
Calcium antagonist drug classes inhibits the entry of calcium into the cell and this will reduce the tendency of small arteries to constrict. Some of these class of drugs also slow the heart rate. Which is included as calcium antagonist is amlodipine, felodipin, nifedipine and diltiazem.
Researchers found that patients taking the calcium antagonists drugs and were also given certain antibiotics such as erythromycin or clarithromycin are at high risk of being taken to hospital.
In a study by a team from the Institute for Clinical Evaluative Science Canada, it is known that antibiotics will inhibit the enzymes that are critical to metabolize calcium. As a result, blood levels of calcium antagonist stops that resulted in a drastic decrease in blood pressure.
Previously, experts already knew the effects of these drugs but there is no large scale studies that look at blood pressure lowering effect in patients who received antibiotics and calcium antagonists.
Researchers from Canada is evaluated medical records of more than 999,000 Ontario residents aged 66 years and over who received calcium antagonist class hypertension drugs in the period of 1994 to 2009. During this period 7,100 people were treated in hospitals because their blood pressure dropped, and131 of them consumed macrolide antibiotics before.
Experts from Mayo Clinic also mentioned that people who take calcium antagonist drugs are not advised to drink grapefruit juice because the juice contains one ingredient that could interfere with the liver’s ability to remove these drugs from the body so it can reach toxic levels.